Oregon, 2007

Heavy Snow in Oregon, January 10 to 12, 2007

January 10 to 12, 2007 · NWS PQR · 8 events in 4 counties and zones

The new year brought a blast of cold air to the region along with and following a strong Pacific frontal system. This brought snow to every area in the county warning area, including heavy amounts of snow to areas along the coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

The new year brought a blast of cold air to the region along with and following a strong Pacific frontal system. This brought snow to every area in the county warning area, including heavy amounts of snow to areas along the coast. Schools all over the region were closed for at least one day, more in places were driving remained perilous. A minimum of 1 to 4 inches of snow fell over the entire area, with heavier amounts reported on the coast, in the Coast Range and Cascades, and in portions of the Willamette Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 9, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 9, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST TUE JAN 09 2007

.SYNOPSIS...A MAJOR CHANGE IN THE WEATHER PATTERN HAS BEGUN. A COLD
FRONT MOVED ACROSS THE FORECAST AREA EARLIER THIS EVENING USHERING IN
COLDER AIR. SHOWERS WILL CONTINUE TO STREAM IN OFF THE PACIFIC
TONIGHT...GRADUALLY MIXING WITH AND EVENTUALLY TURNING TO SNOW. AN
ENHANCED AREA OF SNOW SHOWERS WILL MOVE THROUGH THE FORECAST AREA WED
MORNING. SNOW SHOWERS WILL CONTINUE THROUGH WED AFTERNOON AND THEN
DECREASE AS COLDER AND DRIER AIR MOVES IN FROM THE NORTH. THE COLD
AIR MASS WILL LINGER INTO THIS WEEKEND...WITH SOME LIGHT SNOW
POSSIBLE SATURDAY.
&&

.SHORT TERM...THE FRONT EDGE OF A LARGE SHOWER FIELD IS CURRENTLY
MOVING INTO THE FORECAST AREA. WITH PROGRESSIVELY COLDER AIR
FILTERING IN BEHIND THE DEPARTING FRONT SHOWERS WILL MIX WITH AND
EVENTUALLY TURN TO SNOW ACROSS THE FORECAST AREA OVERNIGHT. SNOW
SHOWERS ARE CURRENTLY BEING REPORTED FROM SEATTLE NORTH. MODELS ARE
INDICATING A SHORT BREAK IN THE ACTION LATE TONIGHT...BUT TIMING WILL
BE A BIT TRICKY. A MODIFIED ARCTIC FRONT WILL FOLLOW WEDNESDAY
MORNING FROM THE N. LATEST MODELS INDICATE THE COLD AIR AND STRONG
VERTICAL MOTION ARRIVES AT 15Z WEDNESDAY MORNING...SO WILL PROBABLY
SEE 1-2 INCHES...WITH THE HIGHEST AMOUNTS ABOVE 500 FEET. WILL
MAINTAIN THE CURRENT SUITE OF WINTER WEATHER PRODUCTS THIS EVENING.

EXPECT FAIRLY RAPID DRYING WEDNESDAY NIGHT MOST LOCATIONS AS COLD AIR
SETTLES IN. MAY BE SOME BLACK ICE ON ROADWAYS WEDNESDAY NIGHT IF
STREETS DO NOT DRY BEFORE TEMPERATURES PLUNGE. SOME LIGHT SNOW
SHOWERS WILL LINGER OVER THE SOUTH PART OF OUR AREA THURSDAY
MORNING...MAINLY OVER THE CASCADES. EXPECT COLD DRY WEATHER THROUGH
FRIDAY WITH OFF SHORE FLOW.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
.A STRONG RIDGE WILL PERSIST OFFSHORE THROUGHOUT THE EXTENDED KEEPING
US FAIRLY DRY. A SHORT WAVE EXPECTED FOR SATURDAY EVENING IS PROBABLY
OUR BEST SHOT AT PRECIP...THOUGH THERE IS NOT MUCH MOISTURE TO WORK
WITH SO DO NOT EXPECT MUCH IN THE WAY OF ACCUMULATION. ADDED A CHANCE
OF FLURRIES SATURDAY NIGHT. WOLFE

&&

.AVIATION...COLD FRONT EAST OF FORECAST AREA WITH A FEW SHOWERS
REMAINING OVER NW OREGON AND SW WA. NEXT SHORT WAVE DROPPING DOWN
FROM GULF OF ALASKA AND EXPECTED TO MOVE INTO FORECAST AREA EARLY WED
MORNING. LOOK FOR MIX OF VFR AND MVFR IN SHOWERS OVER NIGHT THEN
MVFR TO IFR AS NEXT WAVE MOVES IN.  LOOK FOR SOME IMPROVEMENT BY WED
AFTERNOON AS SNOW SHOWERS DECREASE WITH DRYER AIR MOVING INTO
FORECAST
AREA. SKT

&&

.MARINE...NW SMALL CRAFT WINDS TO CONTINUE OVERNIGHT WITH SLIGHT
TURNING TO WLY OR SWLY LATE TONIGHT AS A WEAK SURFACE LOW DEVELOPS
OVER SRN VANCOUVER ISL EARLY TOMORROW...THIS LOW IS ASSOCIATED WITH
SHORT WAVE DROPPING DOWN FROM GULF OF ALASKA.  WIND SHIFT BACK TO NW
BY MID DAY THEN NORTHERLY ON WED EVENING AS SURFACE LOW MOVE SE AND
HIGH PRES BUILDS INTO COASTAL WATERS. SEAS WILL REMAIN IN THE LOW TO
MID TEEN THROUGH THURSDAY BEFORE DROPPING OFF.

&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...SMALL CRAFT ADVISORY FOR WIND AND SEAS CAPE SHOALWATER TO
          FLORENCE TONIGHT.
         SNOW AND BLOWING SNOW ADVISORY FOR THE S WASHINGTON AND
          NORTHERN OREGON AND LANE COUNTY CASCADES THROUGH WED.
         SNOW ADVISORY WEDNESDAY FOR THE COAST RANGE...INLAND VALLEYS
          OF SW WASHINGTON AND NW OREGON...AND CASCADES AND
FOOTHILLS.
&&

.PRELIMINARY POINT POPS...
AST 975111 PDX +85111 SLE +85111 EUG +76111

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 9, 5:22 AM PST, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
522 AM PST TUE JAN 9 2007

ORZ001-002-PZZ210-WAZ021-101330-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
522 AM PST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ003>010-012-WAZ020-022-023-039-040-101330-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
522 AM PST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LOW ELEVATION SNOW IS POSSIBLE WEDNESDAY MORNING. REFER TO THE
LATEST ZONE FORECAST AND SPECIAL WEATHER STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-101330-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
522 AM PST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ011-013-WAZ019-101330-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
522 AM PST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SNOW AND BLOWING IS IS EXPECTED THIS EVENING. REFER TO THE LATEST
WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oregon Coast

When
January 10, 12:00 AM PST to January 12, 12:00 PM PST
Where
Northern Oregon Coast forecast zone
Reported by
Trained Spotter

Nine inches accumulated snowfall reported near Nehalem.

Heavy Snow, Northern Oregon Coast

When
January 10, 12:00 AM PST to January 12, 12:00 PM PST
Where
Northern Oregon Coast forecast zone
Reported by
Trained Spotter

Eleven inches accumulated snowfall reported near Bayside Garden.

Heavy Snow, Northern Oregon Coast

When
January 10, 12:00 AM PST to January 12, 12:00 PM PST
Where
Northern Oregon Coast forecast zone
Reported by
Trained Spotter

Twelve inches accumulated snowfall reported near Manzanita.

Heavy Snow, Central Coast Range of W Oregon

When
January 10, 12:00 AM PST to January 12, 12:00 PM PST
Where
Central Coast Range of W Oregon forecast zone
Reported by
Trained Spotter

Nine inches accumulated snowfall reported near Blodgett.

Heavy Snow, Coast Range of Nw Oregon

When
January 10, 12:00 AM PST to January 12, 12:00 PM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
Department of Highways

Six inches accumulated snowfall reported near Wilson River Summit on Hwy. 26.

Heavy Snow, Southern Willamette Valley

When
January 10, 12:00 AM PST to January 12, 12:00 PM PST
Where
Southern Willamette Valley forecast zone
Reported by
Trained Spotter

Four inches accumulated snowfall reported near Philomath.

Heavy Snow, Southern Willamette Valley

When
January 10, 12:00 AM PST to January 12, 12:00 PM PST
Where
Southern Willamette Valley forecast zone
Reported by
Trained Spotter

Five to seven inches accumulated snowfall reported near Springfield.

Heavy Snow, Southern Willamette Valley

When
January 10, 12:00 AM PST to January 12, 12:00 PM PST
Where
Southern Willamette Valley forecast zone
Reported by
Trained Spotter

Four inches accumulated snowfall reported near Eugene.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11552, 11553, 11554, 11555, 11556, 11557, 11558, 11559.